Drought, Vilas
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Vilas forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 46.053, -89.515 (the zone’s center; the record gives no point)
Another month of dry weather across northern Wisconsin caused severe drought (D2) conditions to expand across the rest of Vilas County and Oneida County. 12 inches below normal.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Another month of dry weather across northern Wisconsin caused severe drought (D2) conditions to expand across the rest of Vilas County and Oneida County. July rainfall at Rhinelander (Oneida County) was 2.12 inches below normal. The total rainfall deficit at Rhinelander for the months of June and July was 4.51 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 30, 1:56 PM CST, 10 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 256 PM CDT TUE JUN 30 2009 .SYNOPSIS...THE STRENGTH OF THE BLOCKING OVER THE NWRN ATL WL GRADUALLY DECREASE...ALLOWING THE FLOW UPSTREAM OVER SRN CANADA AND THE NRN CONUS TO DEAMPLIFY. WE SEEM LIKELY TO EVOLVE TOWARD A PATTERN WITH A TROF NR THE WEST COAST AND ANOTHER OVER ERN CANADA. SOME UNCERTAINTY EXISTS OVER EXACTLY WHERE AND HOW SHARP THE MID- CONTIENT RIDGE WL BE...BUT THE IMPACT OF THAT UNCERTAINTY WL FALL PRIMARILY BEYOND THE END OF THE FCST PERIOD. PATTERN SHOULD BE A TRANQUIL ONE THROUGH THE UPCOMING HOLIDAY WEEKEND AND INTO EARLY NEXT WK. SCT SHOWERS WITH UPR LOW OVER THE LOWER GREAT LAKES WL STILL AFFECT THE AREA EARLY...AND CAN/T TOTALLY RULE OUT A ROUND OF LGT PCPN AT SOME POINT DURING THE WEEKEND...BUT OVERALL PATTERN SUPPORTS BLO NORMAL PCPN AMNTS. TEMPS WL REBOUND BACK CLOSE TO SEASONAL NORMALS. && .SHORT TERM...TONIGHT AND TOMORROW. LATEST RUC ANALYSIS AND VIS/IR/WV/RADAR IMAGERY SHOW THE NEARLY STATIONARY VERTICALLY STACKED LOW PRESSURE SPINNING OVER SOUTHERN LAKE HURON THIS AFTERNOON...WITH WIDESPREAD CLOUD COVER STRETCHING FROM WESTERN MINNESOTA TO THE STATE OF MAINE. ATLANTIC MOISTURE PLUME WRAPPING AROUND THE NW PERIPHERY OF THE UPPER LOW HAS BEEN FIGHTING SOME MID-LEVEL DRY AIR OVER NORTHERN WISCONSIN...BUT SOME SHOWERS HAVE BEEN INCREASING IN COVERAGE ACROSS THE NW PART OF THE STATE. MORE WIDESPREAD ACTIVITY RESIDES ACROSS EASTERN LAKE SUPERIOR AND THE UPPER PENINSULA...AHEAD OF 850MB TROUGH AXIS. AS MOISTURE INCREASES ALOFT AND THE 850MB TROUGH AXIS SHIFTS SOUTH...PRECIP CHANCES ARE THE TOP FORECAST CONCERN OVER THE NEXT 24 HOURS. TONIGHT...SEVERAL WEAK TO MODERATE SHORTWAVES WITHIN THE ATLANTIC MOISTURE PLUME WILL DROP SOUTH ACROSS THE AREA. TIMING OF THESE SHORTWAVES HAS BEEN DIFFICULT SO FAR AND OPERATIONAL MODELS DO NOT OFFER THAT MUCH HELP IN THIS REGARD. MODELS ALSO POINT TOWARDS A 850MB CIRCULATION CENTER THAT ROTATES OVER NORTHERN LAKE MICHIGAN WHICH WILL HELP TO TIGHTEN THE CYCLONIC FLOW DOWN LOW. STRONGEST 700-500MB Q-VECTOR CONVERGENCE WILL OCCUR DURING THE EVENING ALONG WITH PASSAGE OF THE 850MB TROUGH...SO WILL GO WITH STRONGER POP WORDING THEN...RATHER THAN AFTER MIDNIGHT. HOWEVER...WILL ALSO HAVE TO BROAD BRUSH COVERAGE/TEMPORAL GRIDS AS THE DETAILS ARE TOO TOUGH TO PIN POINT AT THIS TIME. COOLER POCKET OF 850MB AIR WILL DROP ACROSS THE AREA AS WELL AND WILL HELP DROP LOW TEMPS A FEW DEGREES COOLER THAN LAST NIGHT DESPITE THE CLOUD COVER. TOMORROW...THE LAST IN THE SERIES OF SHORTWAVE LOBES AND ASSOCIATED SHARPER LOW LEVEL CYCLONIC FLOW WILL BE EXITING THE SE FORECAST AREA AROUND 12Z WEDNESDAY AND SUBSIDENCE IN THE MID-LEVELS WILL ARRIVE ONCE AGAIN. HOWEVER...PROGGED SOUNDINGS INDICATE A SATURATED LAYER TO AROUND THE 800 OR 700MB MARK UNDER CYCLONIC FLOW AT THE START OF THE PERIOD...SO STILL WONDER IF THERE MAY BE SOME LINGERING SPRINKLES OR DRIZZLE. WE DO GET INTO A NORTHERLY FLOW LOW LEVEL WARM ADVECTION REGIME WITHIN THIS SATURATED LAYER TOMORROW MORNING BUT FORCING IS NOT PARTICULARLY STRONG. BUT SUPPOSE CANNOT RULE OUT SCATTERED SPRINKLES OR ISOLATED LIGHT RAIN SHOWERS FOR THE MORNING. BY AFTERNOON...SUBSIDENCE ALOFT FINALLY MAKES ITS PRESENCE KNOWN HELPING TO CREATE SOME DRYING IN THE MID-LEVELS. MODELS INDICATE ANOTHER SHORTWAVE WILL PASS TO OUR EAST OVER LOWER MICHIGAN...AND IT MAY BRING A SHOWER OR TWO TO THE DOOR PENINSULA...BUT THINK THE REST OF THE FORECAST AREA WILL REMAIN DRY. HIGHS WILL BE NOT TOO DIFFERENT THAN TODAY. .LONG TERM...WED NGT THROUGH NEXT TUE. PRETTY QUIET WX EXPECTED. MAIN CHG SINCE YDA HAS BEEN TO KEEP PCPN S DURING THE WEEKEND. STILL LIKELY TO BE A TROF WORKING ACRS THE AREA AT SOME POINT. BUT WITH LIMITED MOISTURE AND TIMING IN QUESTION...OPTED TO GO WITH A DRY FCST. && .AVIATION...DEEP LOW PRESSURE OVER THE CENTRAL GREAT LAKES WILL CONTINUE TO GENERATE MVFR CLOUD COVER PREDOMINATELY AT ALL TAF SITES. IFR CIGS ARE POSSIBLE TONIGHT AT RHI WHEN A LOW LEVEL PRESSURE CENTER CROSSES DOWN THE LONG AXIS OF LAKE MICHIGAN AND PROVIDES THE REGION WITH SHOWER ACTIVITY. ANY SHOWERS HAVE THE POTENTIAL TO DROP VSBYS IN THE IFR RANGE. MOST SHOWER ACTIVITY SHOULD DIMINISH AFTER MIDNIGHT...BUT CANNOT RULE OUT SOME ISOLATED SHOWERS THEREAFTER. LOW CIGS WILL GRADUALLY IMPROVE TOMORROW WHEN THE LOW LEVEL LOW PRESSURE MOVES TO THE SOUTHEAST OF THE REGION. MVFR CIGS WILL IMPROVE TO VFR FIRST AT GRB...THEN AUW/CWA. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && MPC/SKOWRONSKI
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1030 AM CDT TUE JUN 30 2009 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-011100- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 1030 AM CDT TUE JUN 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. LMZ521-522-541>543-011100- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 1030 AM CDT TUE JUN 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...THIS AFTERNOON AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. MPC
The national radar mosaic for the moment the first event began.
2 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189182, 189183.